Hail, Decatur
- When
- August 29, 6:00 PM CST
- Where
- Decatur County, 0.53 mi W of Oberlin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.820, -100.530
Thunderstorms produce up to golf ball size hail and damaging winds in excess of 100 mph in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce up to golf ball size hail and damaging winds in excess of 100 mph in northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 5:51 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 551 PM MDT Thu Aug 29 2019 .SHORT TERM...(This afternoon through Friday night) Issued at 1230 PM MDT Thu Aug 29 2019 Overview: WNW-NW flow aloft will prevail over the region, on the NE periphery of an upper level ridge over the Desert Southwest. Today-Tonight: A weak SFC-H85 cyclone centered in extreme northeast CO at 17Z will track ESE into northwest KS this evening as a small amplitude shortwave in southeast Wyoming (per 17Z WV imagery and SPC Mesoanalysis) progresses ESE through southwest NE into north-central KS. Surface observations and radar data show a thermal/moisture boundary associated with the aforementioned cyclone stretching SW-NE from Burlington->Saint Francis->Trenton, extending N-NW from Trenton to Ogallala NE. HRRR simulated reflectivity forecasts suggest that isolated convection will develop along the SW-NE oriented TMB in northwest KS (perhaps just S or E of Goodland) ~21-22Z this afternoon, progressing east into central KS this evening (by ~03-04Z). Though convection may be somewhat disorganized in nature at onset -- very steep mid-level lapse rates (~9 C/km), 30-40 knots effective deep layer shear, moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme DCAPE (1500-1800 J/kg) suggest a potential for isolated high- based supercells capable of producing very large hail and significant damaging wind, primarily in E|NE portions of the area late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/ strengthen in advance of the approaching shortwave. Thereafter, activity is anticipated to rapidly grow upscale and track E-ESE across central/eastern KS. Friday-Friday night: The convective forecast in this period will highly depend on mesoscale features emanating from convection developing over the region this evening/tonight (and the impact thereof on the thermodynamic environment over), the evolution of upstream convection over the northern Rockies (and it's impact on downstream height/wind fields), and small amplitude tropopause disturbances (~250 mb level) progressing from the northern Rockies into the Central/Northern Plains via WNW/NW flow aloft. With this in mind -- significant uncertainty persists with regard to when/where convection may develop, let alone convective mode/evolution/hazards. .LONG TERM...(Saturday through Thursday) Issued at 200 PM MDT Thu Aug 29 2019 The main story with the extended forecast will be dry conditions and temperatures near to above normal. Saturday morning, the Tri-State area will be under northwest flow as an upper ridge over the Western U.S. slowly progresses eastward through the day. Temperatures may be hampered early in the day due to lingering clouds and showers, particularly in the northeastern part of the forecast area. Chances for precipitation are not great, but cannot be entirely ruled out as a shortwave trough exits the area. Highs are expected to be in the mid-70s to low 80s across the region. High pressure will become centered over the Four Corners region Sunday. The ridge will remain over the western half of the U.S. and the Central High Plains. Am anticipating a return to the 80s and 90s both Sunday and Monday as southerly winds help our temperatures. Models are showing an upper level trough coming ashore over the Pacific Northwest Monday morning. Both the GFS and ECMWF show a closed low developing and progressing eastward through the day. Do not anticipate an impact in the Tri-State region to start out the week. May have a weak low trying to form east of the Rockies on Tuesday. Weak convergence may be enough to kick off a stray shower or storm Tuesday evening, but at this point in time, confidence in this is very low. Shortwave trough may move through the region Thursday. Did mention slight PoPs as it moves through, but confidence is low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 522 PM MDT Thu Aug 29 2019 The 00Z TAF at MCK will be starting out with a strong thunderstorms moving across the site that will be moving out of the vicinity by 02Z. Conditions will be VFR and will continue VFR into Friday morning. After 14Z, lower clouds will spread across the region with MVFR conditions due to lower ceilings along with thunderstorms developing after 20Z. GLD will be VFR through about mid day on Friday. After 17Z, conditions will become MVFR due to lower ceilings moving in along with thunderstorms developing after 22Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...AW AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 228 PM MDT Thu Aug 29 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated supercell thunderstorms capable of producing very large hail and destructive straight line winds will be possible along and east of Highway 25 between 3 pm and 8 pm MDT. A Severe Thunderstorm Watch is in effect for portions of northwest Kansas and southwest Nebraska until 9 pm MDT, 10 pm CDT this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Isolated severe thunderstorms will be possible across portions of the Tri-State area Friday evening. Thunderstorms may persist late Friday evening into Friday night. Locally heavy rainfall will be possible in association with any thunderstorms. .SPOTTER INFORMATION STATEMENT... Skywarn spotters and storm chasers are encouraged to report any severe or hazardous weather associated with thunderstorms this afternoon and evening. Thank you. Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG 6 SE PALISADE 40.30N 101.01W
08/29/2019 HITCHCOCK NE FIRE DEPT/RESCUE
TREE DAMAGE AND POWER LINES DOWN AT HWY 6
AND HWY 25.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 5 N CULBERTSON 40.30N 100.84W
08/29/2019 E1.50 INCH HITCHCOCK NE FIRE DEPT/RESCUE
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 SSE CULBERTSON 40.16N 100.80W
08/29/2019 E1.25 INCH HITCHCOCK NE TRAINED SPOTTER
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 6 NW TRENTON 40.23N 101.10W
08/29/2019 HITCHCOCK NE PUBLIC
POWER LINES DOWN 8 MILES SOUTH OF PALISADE.
REPORT VIA TWITTER WITH A PICTURE.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 10 SSE CULBERTSON 40.10N 100.75W
08/29/2019 E1.00 INCH RED WILLOW NE PUBLIC
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU AUG 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 7 SW MCCOOK 40.14N 100.72W
08/29/2019 E0.75 INCH RED WILLOW NE LAW ENFORCEMENT
&&
JRPThe Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
11 thunderstorm wind, 4 hail. Local standard time, as filed.
A member of the public estimated 60 mph thunderstorm wind gusts in Oberlin.
A trained spotter estimated 60 mph thunderstorm wind gusts in Rexford.
An NWS storm survey confirms wind damage consistent with winds of 90 to 105 mph. Several farmsteads lost buildings, trees, power poles, pivots, fences, and roofing material. A few grain bins were blown over.
A live Cottonwood limb roughly one foot in diameter was split off the rest of the tree. Other limbs of at least 4 inches in diameter can be seen broken off other Cottonwood trees in pictures submitted to NWS Goodland as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853568, 853573, 853574, 853569, 853570, 853575, 853577, 853576, 853578, 853579, 853571, 853580, 868949, 853581, 853572.